Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 177, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 19, 2002, 8:50 PM CDT for Antelope County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2002, 8:50 PM CDT (01:50 UTC)
- Expired
- Jun 19, 2002, 9:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Antelope County, NE
The radar
The Omaha radar (KOAX), 176 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1342 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 200150 SVROMA NEC003-200215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 849 PM CDT WED JUN 19 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTELOPE COUNTY IN NORTHEAST NEBRASKA * UNTIL 915 PM CDT * AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 12 MILES WEST OF CLEARWATER... OR ABOUT 27 MILES SOUTHEAST OF ONEILL...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED... CLEARWATER...ORCHARD NELIGH...ELGIN...ROYAL THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO GOLFBALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4241 9828 4196 9829 4198 9784 4241 9784 MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:27 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jun 19, 3:27 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 327 PM CDT WED JUN 19 2002 THE MAIN FORECAST CHALLENGES ARE HANDLING OF COLD FRONT AND RESULTANT POPS AND TEMPS INTO FRIDAY MORNING...THEN HOW MUCH TO RAISE TEMPS IN EXTENDED. SYNOPSIS--COLD FRONT NOT EXTENDS FROM ERN SD ACROSS SW NEB. MORNING SOUNDINGS SHOWED 850 MB DEW POINTS AROUND 15C...BUT WITH A WARM CAP AND 700 TEMPS 13C OAX AND 16C LBF...THEN MUCH COOLER TO THE WEST. SHORTWAVE NOW ENTERING WRN DKTS CITH CIRC NERN MT. STRONG SFC HEATING S OF FRONT THIS AFTN...BUT DEW POINTS ONLY LOWER TO MID 60S IN HOT AIR. IN THE SHORT TERM...WIND ADVISORY HAS BEEN CANCELLED. WIND ONLY BRIEFLY MET CRITERIA IN SE NEB. EXPECT CAP TO BREAK SOMEWHERE IN SE SD OR NERN NEB THIS EVE...THEN CONVECTION WILL ASSIST THE FRONT MOVING SE OVERNIGHT. 18Z MESOETA IS HOLDING OFF ON THE SWD PROGRESS OF THE FRONT...LEAVING IT NORTH OF OMA AND LNK BY 12Z...CONTRARY TO ETA. MODELS HAVE ALL BEEN UNRELIABLE WITH HANDLING OF QPF...TENDING TO TAKE IT TOO FAR SOUTH INTO WARM AIR ALOFT. I DO NOT EXPECT TONIGHT TO BE THE EXCEPTION...AND WILL LEAVE BEST POPS IN THE NORTHERN ZONES. MID LEVEL COLD ADVECTION SEEMS RATHER WEAK AT OUR LATITUDE AS WAVE RIDES OVER THE TOP OF THE UPPER RIDGE. FOR BETTER PENETRATION OF CONVECTION SWD WOULD RATHER SEE SFC DEW POINTS IN LOWER TO MID 70S AND 850 IN THE 16-20C RANGE TO BREAK THROUGH THE 12Z MID LEVEL TEMPS. ON THURSDAY PREV FORECAST LOOKED FAIRLY GOOD...WITH FRONT HANGING UP SOMEWHERE NEAR NEB/KS BORDER OR IN NRN KS WITH MORE CLOUDS...BETTER POPS...AND COOLER TEMPS PUSHING INTO SOUTHERN ZONES. THURSDAY NIGHT...UPPER RIDGE BEGINS TO BUILD AGAIN...AND FRONT SHOULD RETREAT NORTH AS A WARM FRONT. THIS COULD STILL SET OFF SOME TSTMS WITH A SOMEWHAT BETTER CHANCE IN THE NORTHERN ZONES PERSISTING INTO FRI MORNING. FRIDAY ONWARD THROUGH TUESDAY...CONDITIONS GENERALLY LOOK HOT AND DRY WITH A PERSISTENT UPPER RIDGE AND THE FRONT NORTH OF OUR AREA. FIRST GUESS ON HOTTEST DAYS WOULD BE WHEN WAVES TOP THE RIDGE AND INDUCE A SFC LOW IN THE NORTHERN PLAINS...MOST LIKELY SAT AND TUE. BOOSTED HIGHS INTO THE LOWER TO MID 90S ON THOSE DAYS...AFTER COORD WITH GID WHOSE THINKING WAS VERY SIMILAR. CAN SEE A SLIGHT CHC OF TSTMS IN THE NORTH SAT NIGHT...WITH NEXT CHC TUE NIGHT AND OVER THE ENTIRE AREA WED AS A FRONT SINKS SOUTH INTO THE AREA. SOME COOLING COULD ALSO RESULT ON WED. .OMA...NONE POLLACK
In the hours before
Special weather statement, Jun 19, 5:20 PM CDT, 3 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 PM CDT WED JUN 19 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST TONIGHT AND WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. LOW LEVEL MOISTURE AND INSTABILITY IS ABUNDANT AHEAD OF THE FRONT. WARM TEMPERATURES AT MID LEVELS IN THE ATMOSPHERE HAVE CREATED A CAP...WHICH WILL HINDER THUNDERSTORM DEVELOPMENT UNTIL THIS EVENING. THIS CAP IS EXPECTED TO BREAK NEAR THE APPROACHING COLD FRONT...WHERE STORMS MAY DEVELOP QUICKLY. HIGH INSTABILITY WILL BE SUFFICIENT FOR STORMS TO BECOME SEVERE...WITH DAMAGING WIND AND HAIL THE MAIN HAZARDS. NORTHEAST NEBRASKA WILL LIKELY SEE SEVERE STORMS DEVELOP THIS EVENING...WITH THE STORMS GRADUALLY SHIFTING SOUTHEAST TONIGHT. THE COLD FRONT IS EXPECTED TO STALL OUT OVER SOUTHERN NEBRASKA OR NORTHERN KANSAS BY THURSDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY ALONG AND NORTH OF THIS FRONT. DUE TO WEAK WIND SHEAR AND MODERATE INSTABILITY...STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). FOBERT
Special weather statement, Jun 19, 5:54 PM CDT, 2 hours 56 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 PM CDT WED JUN 19 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST TONIGHT AND WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. LOW LEVEL MOISTURE AND INSTABILITY IS ABUNDANT AHEAD OF THE FRONT. WARM TEMPERATURES AT MID LEVELS IN THE ATMOSPHERE HAVE CREATED A CAP...WHICH WILL HINDER THUNDERSTORM DEVELOPMENT UNTIL THIS EVENING. THIS CAP IS EXPECTED TO BREAK NEAR THE APPROACHING COLD FRONT...WHERE STORMS MAY DEVELOP QUICKLY. HIGH INSTABILITY WILL BE SUFFICIENT FOR STORMS TO BECOME SEVERE...WITH DAMAGING WIND AND HAIL THE MAIN HAZARDS. NORTHEAST NEBRASKA WILL LIKELY SEE SEVERE STORMS DEVELOP THIS EVENING...WITH THE STORMS GRADUALLY SHIFTING SOUTHEAST TONIGHT. THE COLD FRONT IS EXPECTED TO STALL OUT OVER SOUTHERN NEBRASKA OR NORTHERN KANSAS BY THURSDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY ALONG AND NORTH OF THIS FRONT. DUE TO WEAK WIND SHEAR AND MODERATE INSTABILITY...STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). FOBERT
Special weather statement, Jun 19, 6:20 PM CDT, 2 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201030- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 620 PM CDT WED JUN 19 2002 STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. SEVERE THUNDERSTORM WATCH NUMBER 444 HAS BEEN ISSUED FOR NORTHEAST NEBRASKA UNTIL 11 PM CDT. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING ALONG A COLD FRONT MOVING ACROSS NORTHEAST NEBRASKA. LOW LEVEL MOISTURE AND INSTABILITY IS ABUNDANT AHEAD OF THE FRONT...AND SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY HAZARDS. THE FRONT WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT...WITH A THREAT OF SEVERE WEATHER ACROSS THE REMAINDER OF THE AREA. THE COLD FRONT IS EXPECTED TO STALL OUT OVER SOUTHERN NEBRASKA OR NORTHERN KANSAS BY THURSDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY ALONG AND NORTH OF THIS FRONT. DUE TO WEAK WIND SHEAR AND MODERATE INSTABILITY...STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). FOBERT/MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:27 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 48 min |
| Jun 19, 9:08 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 52 min |
| Jun 20, 5:49 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.